Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Sioux Falls, SD

June 17, 2009Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2009, 6:31 PM CDT for Gregory County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 6:31 PM CDT (23:31 UTC)
Expired
Jun 17, 2009, 7:15 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:35 PM CDTHAIL 18 Se Herrick, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172331
SVRFSD
SDC053-180015-
/O.NEW.KFSD.SV.W.0055.090617T2331Z-090618T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF BONESTEEL...OR 23 MILES
  NORTHWEST OF SPENCER...AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONESTEEL AND FAIRFAX AROUND 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4310 9879 4300 9874 4299 9926 4311 9919
TIME...MOT...LOC 2331Z 277DEG 16KT 4302 9910

$$

WEISSER
2 follow-up statements
000 
WWUS53 KFSD 180001
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT WED JUN 17 2009

SDC053-180015-
/O.CON.KFSD.SV.W.0055.000000T0000Z-090618T0015Z/
GREGORY SD-
701 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN GREGORY COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FAIRFAX...OR 11 MILES NORTHWEST OF
SPENCER...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GREGORY COUNTY THROUGH 710 PM CDT

AT 635 PM CDT...QUARTER SIZED HAIL WAS REPORTED 8 MILES SOUTHEAST OF 
HERRICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4310 9879 4300 9874 4299 9926 4311 9919
TIME...MOT...LOC 0000Z 273DEG 24KT 4300 9883

$$

WEISSER
000 
WWUS53 KFSD 180011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED JUN 17 2009

SDC053-180022-
/O.EXP.KFSD.SV.W.0055.000000T0000Z-090618T0015Z/
GREGORY SD-
711 PM CDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREGORY COUNTY
EXPIRES AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST OF
THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4310 9879 4300 9874 4299 9926 4311 9919
TIME...MOT...LOC 0012Z 273DEG 24KT 4299 9872

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:40 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 17, 3:40 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT WED JUN 17 2009

.DISCUSSION...
MAIN QUESTION FOR TONIGHT IS WHEN AND WHERE TRW WILL DEVELOP.
CURRENTLY DRY ACRS CWA WITH TRW WELL TO THE S AND W OF CWA. WUD
EXPECT TRW TO BEGIN TO INCREASE IN COVERAGE THIS EVE AS S/W LIFTS
NEWD ACRS NEB. THE REAL QUESTION IS IF THE BNDRY ACRS SRN NEB WL BE
MAIN AREA OF PRECIP OVERNIGHT AND NOT INCREASING OVER CWA UNTIL
AFTER DARK WHEN LLJ KICKS IN. SO WL NOT GO WITH ANY HIGH POPS EARLY
THIS EVE. BASICALLY HAVE CHC ALONG MO RVR ERLY THIS EVE...NO POPS FM
HON-SPW AND THEN A 30% FURTHER NE ACRS PORTIONS OVR SW MN WHERE WEAK
SFC BNDRY EXISTS. THEN WL INCREASE POPS AFTER 02Z AS S/W BEGINS TO
LIFT CLOSER NE TOWARDS CWA. STILL THE POT FOR SVR WX...WITH MAIN
THREAT BEING WND AND HAIL. LOOKS LIE TORNADIC THREAT WL REMAIN
FURTHER S NR BNDRY ACRS SRN NEB.

MAY SEE A BREAK IN THE CONVECTION EARLY TOMORROW MORNING...BUT AM
EXPECTING A THREAT FOR THUNDERSTORMS ACROSS THE AREA TOMORROW AS
SHORTWAVE MOVES OUT OF SOUTHWESTERN WYOMING INTO CENTRAL SOUTH
DAKOTA. UPPER LEVEL SUPPORT IS FAR FROM GRAND WITH RIGHT FRONT OF
UPPER LEVEL JET STREAK OVER FORECAST AREA...HOWEVER...WITH NEARLY
DRY ADIABATIC LAPSE RATES FROM 700-600 MB PLENTY OF INSTABILITY FOR
STORMS TO FEEL OFF OF. MODEL CAPE VALUES GROW FROM NEAR 1500 TO NEAR
3000 J/KG...HOWEVER...FEEL THIS IS OVERDONE WITH EXCESS SURFACE
HEATING.  KEPT FORECAST HIGHS AROUND FULL MIXOUT TO 900-925 MB. IN
TERMS OF SEVERE THREAT...MAINLY EXPECTING HAIL WITH WEAK LOW LEVEL
INFLOW FROM THE SOUTH TO SOUTHWEST.  HEIGHT OF THE WET BULB ZERO IS
RELATIVE LOW AROUND 9500-10000 FEET...AND WITH RELATIVELY DRY AIR IN
THE LOW LEVELS...COULD GET SOME EVAPORATIVE ACCELERATION IN
DOWNDRAFTS.

NEXT WAVE APPROACHES WESTERN EDGE OF CWA EARLY FRIDAY MORNING.  NOT
A LOT TO WRITE HOME ABOUT IN TERMS OF INSTABILITY...SO HAVE KEPT THE
MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS.  FRIDAY WILL LIKELY
BE A FAIRLY DREARY DAY...AND KEPT FORECAST HIGHS SIMILAR TO 925 HPA
MIXOUT RESULTING IN TEMPERATURES IN THE MID 70S TO LOWER 80S. UPPER
LEVEL SUPPORT REALLY DIES AWAY BY LATE FRIDAY AFTERNOON  IN THE EAST
AND EXPECT SHOWER ACTIVITY TO SHIFT OUT OF THE FORECAST AREA BY
FRIDAY EVENING.

SATURDAY LOOKS LIKE A VERY PLEASANT DAY AS UPPER LEVEL RIDGE BUILDS
INTO THE PLAINS. THIS WILL RESULT IN WEAK FLOW IN THE LOW LEVELS AND
DRY AIR MIXING DOWN FROM ALOFT.  WITH STRONG HEATING...HIGH
TEMPERATURES EXPECTED TO TOP OUT IN  THE MID TO UPPER 80S.

UPPER LEVEL RIDGE TRIES TO CONTINUE TO BUILD ON SUNDAY...BUT GETS
SQUASHED BY THE FIRST OF MANY RIDGE RIDERS TO AFFECT THE AREA. AN
ADDITIONAL RIDGE RIDER APPEAR TO AFFECT THE AREA ON MONDAY...BEFORE
TEMPERATURES WARM ALOFT WITH 700 MB TEMPS CLIMBING TO +13 C.  A COLD
FRONT IS EXPECTED TO SHIFT THROUGH SOMETIME ON TUESDAY...THOUGH
TIMING OF THE FRONT HAS BEEN SOMEWHAT UNCERTAIN AT THIS POINT.

&&

.AVIATION...
VFR CONDITIONS THRU 02Z WITH TRW COVERAGE INCREASING AFTER 02Z FM
THE SW. LOCAL IFR CONDITIONS IN TRW AND THIS WL PERSIST INTO FRI
MORNING.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

/BT
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 17, 1:56 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 S WESSINGTON          44.33N 98.68W
06/16/2009  E1.00 INCH       BEADLE             SD   PUBLIC

0342 PM     HAIL             9 S WESSINGTON          44.33N 98.68W
06/16/2009  E1.00 INCH       BEADLE             SD   PUBLIC

0412 PM     HAIL             15 SSW WOLSEY           44.21N 98.59W
06/16/2009  E0.88 INCH       BEADLE             SD   PUBLIC

0425 PM     HAIL             8 NW WESSINGTON SPRINGS 44.16N 98.69W
06/16/2009  E3.00 INCH       JERAULD            SD   PUBLIC

            HAIL WAS INCREASING IN SIZE

0425 PM     HAIL             13 WNW WESSINGTON SPRIN 44.18N 98.79W
06/16/2009  E2.00 INCH       JERAULD            SD   PUBLIC

0442 PM     HAIL             11 NW WESSINGTON SPRING 44.18N 98.75W
06/16/2009  E1.75 INCH       JERAULD            SD   PUBLIC

            IN ADDITION TO THE GOLFBALL SIZE HAIL, WINDS WERE GUSTING
            TO 50-60 MPH.

0455 PM     HAIL             6 NW WESSINGTON SPRINGS 44.14N 98.65W
06/16/2009  E0.75 INCH       JERAULD            SD   PUBLIC

0500 PM     HAIL             3 W MOUNT VERNON        43.71N 98.32W
06/16/2009  E0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

            IN ADDITION TO NICKEL SIZE HAIL, HEAVY RAIN WAS FALLING
            WEST OF MOUNT VERNON ON THE DAVISON/AURORA COUNTY LINE.

0510 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
06/16/2009  E1.50 INCH       JERAULD            SD   TRAINED SPOTTER

            IN ADDITION TO WALNUT SIZE HAIL, 1.21 INCH OF RAIN FELL
            WITH THIS STORM.

0510 PM     HAIL             4 W LANE                44.07N 98.50W
06/16/2009  E1.00 INCH       JERAULD            SD   PUBLIC

            IN ADDITION TO THE QUARTER SIZE HAIL, WINDS WERE GUSTING
            TO 40-50 MPH.

0524 PM     HAIL             3 S MOUNT VERNON        43.67N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   LAW ENFORCEMENT

0530 PM     HAIL             MOUNT VERNON            43.71N 98.26W
06/16/2009  E1.75 INCH       DAVISON            SD   UNKNOWN

0531 PM     TORNADO          6 S MOUNT VERNON        43.63N 98.25W
06/16/2009                   DAVISON            SD   TRAINED SPOTTER

0535 PM     HAIL             5 SSW LANE              44.00N 98.45W
06/16/2009  E1.00 INCH       JERAULD            SD   PUBLIC

0536 PM     HAIL             4 S MOUNT VERNON        43.66N 98.25W
06/16/2009  E1.75 INCH       DAVISON            SD   PUBLIC

0540 PM     HAIL             6 SSW MITCHELL          43.66N 98.08W
06/16/2009  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

            IN ADDITION TO NICKEL SIZE HAIL, A WALL CLOUD WAS SITED 6
            MILES SSW OF MITCHELL.

0611 PM     HAIL             ETHAN                   43.55N 97.98W
06/16/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0636 PM     TORNADO          DIMOCK                  43.48N 97.99W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0645 PM     HAIL             6 WNW TAUNTON           44.62N 96.17W
06/16/2009  E1.00 INCH       LINCOLN            MN   TRAINED SPOTTER

0650 PM     TORNADO          6 E DIMOCK              43.47N 97.87W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0720 PM     TORNADO          4 NW OLIVET             43.29N 97.73W
06/16/2009                   HUTCHINSON         SD   EMERGENCY MNGR

0726 PM     HAIL             CLAYTON                 43.44N 97.66W
06/16/2009  E1.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0727 PM     HAIL             4 WNW TAUNTON           44.62N 96.14W
06/16/2009  E1.00 INCH       LINCOLN            MN   PUBLIC

0737 PM     TORNADO          3 N MENNO               43.28N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

0740 PM     HAIL             MENNO                   43.24N 97.58W
06/16/2009  M1.00 INCH       HUTCHINSON         SD   STORM CHASER

0740 PM     TSTM WND DMG     MENNO                   43.24N 97.58W
06/16/2009                   HUTCHINSON         SD   STORM CHASER

            LOTS OF TREES UPROOTED, PAINT PEELED OFF SHEDS, AND LOTS
            OF WINDOWS BLOWN OUT. WINDS ESTIMATED AT 70 TO 80 MPH.

0740 PM     TORNADO          2 N MENNO               43.27N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

            CONTINUED TRACK OF TORNADO AT 737 PM.

0741 PM     TORNADO          1 N MENNO               43.25N 97.58W
06/16/2009                   HUTCHINSON         SD   TRAINED SPOTTER

            CONTINUED TRACK OF MENNO TORNADO.

0750 PM     HAIL             1 NW CURRENT LAKE       44.15N 95.96W
06/16/2009  E1.00 INCH       MURRAY             MN   PUBLIC

            IN ADDITION TO QUARTER SIZE HAIL, 1.50 INCH OF RAIN FELL
            WITH THIS STORM.

0800 PM     HAIL             6 SSE MENNO             43.15N 97.55W
06/16/2009  E0.75 INCH       YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO PENNY SIZE HAIL, 1 TO 2 INCHES OF RAIN
            FELL FROM THIS STORM.

0828 PM     TORNADO          1 NW MISSION HILL       42.93N 97.29W
06/16/2009                   YANKTON            SD   STORM CHASER

0831 PM     TSTM WND GST     1 SE IRENE              43.07N 97.14W
06/16/2009  M60.00 MPH       CLAY               SD   EMERGENCY MNGR

            IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
            REPORTED.

0850 PM     HAIL             3 NW SLAYTON            44.02N 95.80W
06/16/2009  E1.75 INCH       MURRAY             MN   PUBLIC

            PLUS 60 MPH WINDS

0855 PM     HAIL             UTICA                   42.98N 97.50W
06/16/2009  E0.88 INCH       YANKTON            SD   EMERGENCY MNGR

0902 PM     HAIL             2 N UTICA               43.01N 97.49W
06/16/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO
            40-60 MPH.

0930 PM     TSTM WND GST     7 N VERMILLION          42.88N 96.95W
06/16/2009  E60.00 MPH       CLAY               SD   PUBLIC

0935 PM     TSTM WND GST     1 NNW VERMILLION        42.80N 96.93W
06/16/2009  E65.00 MPH       CLAY               SD   TRAINED SPOTTER

            IN ADDITION TO ESTIMATED 65 MPH WIND GUSTS, CONSTRUCTION
            SIGNS WERE BLOWN OVER ON THE EAST SIDE OF VERMILLION.

0937 PM     HAIL             1 NNW VERMILLION        42.80N 96.93W
06/16/2009  E0.75 INCH       CLAY               SD   TRAINED SPOTTER

0940 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/16/2009  E60.00 MPH       CLAY               SD   EMERGENCY MNGR

0949 PM     TSTM WND GST     6 E VERMILLION          42.79N 96.81W
06/16/2009  E65.00 MPH       UNION              SD   TRAINED SPOTTER

0949 PM     TSTM WND GST     2 NE VERMILLION         42.80N 96.90W
06/16/2009  E60.00 MPH       CLAY               SD   TRAINED SPOTTER

            ALONG WITH NICKLE SIZE HAIL

1040 PM     TSTM WND DMG     7 ENE VERMILLION        42.82N 96.80W
06/16/2009                   UNION              SD   TRAINED SPOTTER

            SEMI TRUCK BLOWN OFF INTERSTATE 29 DUE TO STRONG WINDS

1052 PM     TSTM WND GST     5 WSW HINTON            42.60N 96.39W
06/16/2009  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

            IN ADDITION TO 60 MPH WIND GUSTS, THE STORM WAS PRODUCING
            PEA SIZE HAIL.

&&

DMORIN
Local storm report, Jun 17, 5:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 SSW GREGORY          43.10N 99.50W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

            ROTATION 8 MILES TO HIS WEST

&&

KEWY
Local storm report, Jun 17, 6:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             12 SSE GREGORY          43.07N 99.33W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

            LARGE BRANCHES DOWN

&&

KEWY
Local storm report, Jun 17, 6:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             12 S BURKE              43.01N 99.29W
06/17/2009  E1.75 INCH       GREGORY            SD   TRAINED SPOTTER

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook48 min
Jun 16, 7:39 PM CDTTornado WarningFSDHutchinson, Turner, Yankton36 min
Jun 16, 8:10 PM CDTTornado WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton35 min
Jun 16, 8:36 PM CDTTornado WarningFSDBon Homme, Clay, Turner, Yankton24 min
Jun 16, 8:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Yankton32 min
Jun 16, 9:05 PM CDTTornado WarningFSDBon Homme, Clay, Yankton25 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 16, 9:55 PM CDTSevere Thunderstorm WarningFSDClay, Union50 min
Jun 16, 10:47 PM CDTSevere Thunderstorm WarningFSDUnion43 min
Jun 17, 3:59 AM CDTDense Fog AdvisoryFSDLake, Lincoln, Minnehaha, Moody5 hr
Jun 17, 5:43 PM CDTSevere Thunderstorm WarningFSDGregory47 min
Jun 17, 5:54 PM CDTTornado WarningFSDGregory36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.